IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 2185 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (445 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Article Figures

 Article Access Statistics
    Viewed2034    
    Printed38    
    Emailed0    
    PDF Downloaded157    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
IMAGES IN CLINICAL PRACTICE
Year : 2016  |  Volume : 82  |  Issue : 1  |  Page : 107-108

Purple glove syndrome


1 Department of Nephrology and Renal Transplantation, Command Hospital (EC), Kolkata, West Bengal, India
2 Department of Hematology, Command Hospital (EC), Kolkata, West Bengal, India
3 Department of Medicine, Command Hospital (EC), Kolkata, West Bengal, India

Date of Web Publication31-Dec-2015

Correspondence Address:
Pavitra Manu Dogra
Department of Nephrology and Renal Transplantation, Command Hospital (EC), Alipore, Kolkata - 700 027, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.172908

Rights and Permissions



How to cite this article:
Dogra PM, Pramanik SK, Jana S. Purple glove syndrome. Indian J Dermatol Venereol Leprol 2016;82:107-8

How to cite this URL:
Dogra PM, Pramanik SK, Jana S. Purple glove syndrome. Indian J Dermatol Venereol Leprol [serial online] 2016 [cited 2019 Oct 18];82:107-8. Available from: http://www.ijdvl.com/text.asp?2016/82/1/107/172908


A 45-year-old woman who had previously undergone a kidney transplant was admitted with generalized tonic-clonic seizures. Two hours after she received an intravenous injection of phenytoin sodium, her right hand became painful, purple in color and edematous distal to the intravenous cannula site. We diagnosed purple glove syndrome following intravenous phenytoin sodium. She was managed with limb elevation, intravenous heparin and tramadol. Phenytoin was discontinued as there is anecdotal report of purple glove syndrome occurring even after oral ingestion of phenytoin. Hence she was started on oral levetiracetam. The purple hand gradually resolved with the subsidence of pain and edema and complete restoration of the original color of the right hand in 20 days. Though purple glove syndrome is due to irritation of tissues by local extravasations of crystallized phenytoin after injection, the reason for its occurrence after oral phenytoin ingestion is still a mystery, may be linked to the drug itself. It is advisable not to reuse phenytoin in such cases. [Figure 1]
Figure 1: Purple discoloration of right hand distal to intravenous cannula site

Click here to view


Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.


    Figures

  [Figure 1]

This article has been cited by
1 Phenytoin
Reactions Weekly. 2016; 1587(1): 221
[Pubmed] | [DOI]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow